Hyperfibrinolysis during intra-aortic balloon pump support: a case report on targeted tranexamic acid therapy

Read full text
Authors: Dong Shanshan, Xinyi Chen, Qi Peng, Jun Yang, Qimei Wei
Cited by: 0
References: 20

Abstract

Coagulation disturbances in patients with end-stage heart failure receiving intra-aortic balloon pump (IABP) support present significant management challenges. We describe a 49-year-old male with dilated cardiomyopathy awaiting transplantation who developed secondary hyperfibrinolysis following IABP-associated infection and hemodynamic instability. The patient exhibited pronounced D-dimer elevation (peak: 55.84 μg/mL) and persistent oozing at the puncture site. At the onset of hyperfibrinolysis, laboratory tests demonstrated a markedly increased plasmin-α2-plasmin inhibitor complex (PIC: 26.56 μg/mL) and a mildly elevated thrombin-antithrombin III complex (TAT: 7.89 ng/mL), accompanied by a rise in platelet count (351 × 10⁹/L, up from 318 × 10⁹/L previously) and a decrease in fibrinogen (4.85 g/L, down from 7.98 g/L). Targeted intravenous tranexamic acid (TXA) therapy effectively controlled bleeding and corrected fibrinolysis, without inducing thrombotic complications, thereby allowing successful bridging to heart transplantation. This case underscores the importance of considering secondary hyperfibrinolysis in IABP-supported patients with infection or hemodynamic instability.

Fields of Study & Subjects

Mechanical Circulatory Support Devices Blood transfusion and management Trauma Hemostasis Coagulopathy Resuscitation

Publication details

Journal / source
Frontiers in Cardiovascular Medicine
Volume
12
Pages
1746269–1746269
Publication date
2 January 2026
Language
EN